Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 43, NWS Hastings, NE

May 8, 2021Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2021, 6:51 PM CDT for Osborne County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 6:51 PM CDT (23:51 UTC)
Expired
May 8, 2021, 7:30 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-649 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KGID 082351
SVRGID
KSC141-090030-
/O.NEW.KGID.SV.W.0043.210508T2351Z-210509T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
651 PM CDT Sat May 8 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Osborne County in north central Kansas...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located near Natoma, or 20
  miles northeast of Emmeram, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9905 3936 9849 3913 9849 3913 9904
TIME...MOT...LOC 2351Z 266DEG 24KT 3922 9896 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
1 follow-up statement
068 
WWUS53 KGID 090030
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
730 PM CDT Sat May 8 2021

KSC141-090040-
/O.EXP.KGID.SV.W.0043.000000T0000Z-210509T0030Z/
Osborne KS-
730 PM CDT Sat May 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSBORNE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3930 9905 3936 9849 3913 9849 3913 9904
TIME...MOT...LOC 0030Z 266DEG 24KT 3924 9864 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 PM CDT, 24 minutes earlier.

Area forecast discussion, May 8, 6:27 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Sat May 8 2021

.DISCUSSION...(This evening through Saturday)
Issued at 242 PM CDT Sat May 8 2021

A few light returns are evident on radar this afternoon along a
warm frontal boundary draped across the northwestern fringes of
the local area. The dryline is located across western
Kansas...and into southwestern Nebraska. So far...little if any
precipitation from the light returns is reaching the ground...but
continue to expect the radar to get more active over the next few
hours as the associated area of low pressure across southeastern
Colorado tracks east and a cold front crosses the local area late
this afternoon through evening. This front is expected to be the
focus of thunderstorm activity this evening as it rapidly tracks
southeast and largely through the local area by around midnight
tonight.

At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE
across south central Nebraska...increasing to near 2000 J/KG
across north central Kansas. With the best shear values across
north central Kansas and eastern fringes of the area...expect the
strongest storms to be located where these parameters
overlap...with all modes of severe weather possible...although
large hail and damaging wind gusts remain the most favored. Latest
NAM and CAMS are initiating convection a bit further
northwest than previous runs...which makes sense given the
current location of the front. As a result...expect convection to
fire up in the 5 to 7 PM time frame stretching from Dawson to
Valley county...rapidly intensifying and tracking east southeast
as it crosses the tri-cities during the early evening hours.
Again, while some hail and strong wind gusts cannot be ruled out
with this initial convection, the more widespread and better
changes for severe weather look to be just southeast of the tri-
cities and into north central Kansas this evening where the
combination of best shear and instability exist.

With the quick progression of this system...expect the chance for
thunderstorms to diminish rapidly behind the cold front...and for
any post frontal precipitation to be winding down by daybreak
Sunday. That said...Sunday still does not appear to be the nicest
day as clouds are expected to linger along with breezy north winds
and temperatures 15-25 degrees below recent days. In fact...Sunday
will mark the first day of a prolonged stretch of below normal
temperatures across the local area through at least mid week...as
a trough aloft continues across the plains with off and on again
small chances for light rain showers. Later in the week...expect
high pressure to begin to nudge across the area from the
west...with temperatures returning closer to normal and at least
the chance for a few afternoon and evening thunderstorms Thursday
through Saturday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 622 PM CDT Sat May 8 2021

Thunderstorms have started to develop this evening. Most of the
storms are to the south or southeast of the terminals at this
time. Expect there to be more thunderstorms developing during the
evening, but they should be mainly moved out of the area around
midnight or a little after. Expect IFR ceilings through the night,
perhaps lifting a little during the morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...JCB
Hazardous weather outlook, May 8, 2:40 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Sat May 8 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across portions of the area
this afternoon and evening. Some of these storms could be severe,
mainly for areas along and south of a line extending from Alma,
to Hastings, to York, NE. The primary threats will be large hail
to around the size of golf balls and damaging winds to around 60
mph. An isolated tornado cannot be ruled out, especially across
north central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost are possible Sunday night and Monday morning,
primarily for areas north of Interstate 80 and west of Highway
281.

Additional thunderstorm chances return to portions of the area
Thursday evening, and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Reports of damaging wind gusts, hail of any size as well as
funnel clouds or tornadoes are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 8, 6:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 NNW CODELL            39.24N 99.20W
05/08/2021  M1.50 INCH       ROOKS              KS   TRAINED SPOTTER

            DELAYED REPORT.

&&
Local storm report, May 8, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             LAWRENCE                40.29N 98.25W
05/08/2021  M1.00 INCH       NUCKOLLS           NE   TRAINED SPOTTER

&&
Local storm report, May 8, 6:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     7 N BOSTWICK            40.15N 98.19W
05/08/2021  M54 MPH          NUCKOLLS           NE   MESONET

&&
Local storm report, May 8, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             6 NW NATOMA             39.25N 99.09W
05/08/2021  E1.00 INCH       ROOKS              KS   TRAINED SPOTTER

&&

REED
Local storm report, May 8, 6:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             LAWRENCE                40.29N 98.26W
05/08/2021  E1.00 INCH       NUCKOLLS           NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

REED
Local storm report, May 8, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             COWLES                  40.18N 98.45W
05/08/2021  M1.00 INCH       WEBSTER            NE   PUBLIC

            NICKLE TO QUARTER FB REPORT.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:33 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.